Advertisement

Do Not Forget Daptomycin as a Cause of Eosinophilic Pneumonia!

      We read with interest the article by Drs Rosenberg and Khoury
      • Rosenberg C.E.
      • Khoury P.
      Approach to eosinophilia presenting with pulmonary symptoms.
      published in CHEST (August 2020) detailing the approach to eosinophilia with pulmonary symptoms, and we congratulate the authors for systematically reviewing the complex topic of causes of the eosinophilic pneumonia (EP) syndrome.
      • Rosenberg C.E.
      • Khoury P.
      Approach to eosinophilia presenting with pulmonary symptoms.
      In this article, the authors elaborate on various conditions, including infections, inflammatory diseases, hematological disorders, and iatrogenic causes, including various drugs that cause eosinophilia with pulmonary symptoms or the EP syndrome. Indeed, drugs and toxins are the most important secondary cause of EP.

      Bartal C, Sagy I, Barski L. Drug-induced eosinophilic pneumonia. Medicine (Baltimore). 97(4):e9688.

      Specifically, the authors have highlighted a severe adverse event, “drug reaction with eosinophilia, and systemic symptoms,” as a cause typically attributed to sulfonamides and vancomycin, two very common antibiotics. We believe that daptomycin-induced EP is worth mentioning among the drugs implicated. Although the exact percentage of daptomycin-associated EP is understudied, in a review of 196 cases of drug-induced EP, daptomycin was the most common antibiotic associated with eosinophilia in blood or BAL and pulmonary infiltrates in 32 patients (16.3%), followed by minocycline in 17 patients.

      Bartal C, Sagy I, Barski L. Drug-induced eosinophilic pneumonia. Medicine (Baltimore). 97(4):e9688.

      Daptomycin is a cyclic lipopeptide, commonly used to treat drug-resistant gram-positive bacteria causing skin and soft tissue and bloodstream infections. In fact, the Food and Drug Administration issued a warning about this potential adverse event, based on results from post-marketing analysis.
      • Kim P.W.
      • Sorbello A.F.
      • Wassel R.T.
      • Pham T.M.
      • Tonning J.M.
      • Nambiar S.
      Eosinophilic pneumonia in patients treated with daptomycin: review of the literature and US FDA adverse event reporting system reports.
      Although daptomycin is inactivated by pulmonary surfactant,
      • Silverman J.A.
      • Mortin L.I.
      • VanPraagh A.D.G.
      • Li T.
      • Alder J.
      Inhibition of daptomycin by pulmonary surfactant: in vitro modeling and clinical impact.
      this interaction is implicated in the pathogenesis of lung injury; subsequent sequestration of daptomycin in the alveolar space leads to epithelial damage, oxidant injury, and inflammation.
      • Uppal P.
      • LaPlante K.L.
      • Gaitanis M.M.
      • Jankowich M.D.
      • Ward K.E.
      Daptomycin-induced eosinophilic pneumonia: a systematic review.
      Because this complication reverses with the discontinuation of daptomycin and the administration of corticosteroids, it would be important for the clinician to have a low threshold of suspicion and think of daptomycin as a cause of EP.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic and Personal

      Subscribe:

      Subscribe to CHEST
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Rosenberg C.E.
        • Khoury P.
        Approach to eosinophilia presenting with pulmonary symptoms.
        Chest. 2021; 158: 507-516
      1. Bartal C, Sagy I, Barski L. Drug-induced eosinophilic pneumonia. Medicine (Baltimore). 97(4):e9688.

        • Kim P.W.
        • Sorbello A.F.
        • Wassel R.T.
        • Pham T.M.
        • Tonning J.M.
        • Nambiar S.
        Eosinophilic pneumonia in patients treated with daptomycin: review of the literature and US FDA adverse event reporting system reports.
        Drug Saf. 2012; 35: 447-457
        • Silverman J.A.
        • Mortin L.I.
        • VanPraagh A.D.G.
        • Li T.
        • Alder J.
        Inhibition of daptomycin by pulmonary surfactant: in vitro modeling and clinical impact.
        J Infect Dis. 2005; 191: 2149-2152
        • Uppal P.
        • LaPlante K.L.
        • Gaitanis M.M.
        • Jankowich M.D.
        • Ward K.E.
        Daptomycin-induced eosinophilic pneumonia: a systematic review.
        Antimicrob Resist Infect Control. 2016; 5: 55

      Linked Article

      • Approach to Eosinophilia Presenting With Pulmonary Symptoms
        CHESTVol. 159Issue 2
        • Preview
          Eosinophilia with pulmonary involvement is characterized by the presence of peripheral blood eosinophilia, typically ≥500 cells/mm3, by pulmonary symptoms and physical examination findings that are nonspecific, and by radiographic evidence of pulmonary disease and is further supported by histopathologic evidence of tissue eosinophilia in a lung or pleura biopsy specimen and/or increased eosinophils in BAL fluid, usually >10%. Considering that there are a variety of underlying causes of eosinophilia with pulmonary manifestations and overlapping clinical, laboratory, and radiologic features, it is essential to approach the evaluation of eosinophilia with pulmonary findings systematically.
        • Full-Text
        • PDF
      • Response
        CHESTVol. 159Issue 4
        • Preview
          We thank Drs John and Kontoyiannis for their interest in our approach to eosinophilia with pulmonary involvement.1,2 As we noted in our review, pulmonary eosinophilia may be associated with diverse causes that have overlapping clinical, laboratory, and radiologic features. The differential diagnosis includes, but is not limited to, eosinophilic granulomatosis with polyangiitis and other vasculitides, hypereosinophilic syndromes, aspirin-exacerbated respiratory disease, eosinophilic pneumonias and bronchitis, allergic bronchopulmonary aspergillosis, a myriad of helminthic and non-helminthic infections, and drug-induced pulmonary eosinophilic syndromes.
        • Full-Text
        • PDF